Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 24, 2003, 3:44 PM MDT for Washington County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2003, 3:44 PM MDT (21:44 UTC)
- Expired
- Jul 24, 2003, 4:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 242144 CCA SVRSLC UTC053-242215- BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 341 PM MDT THU JUL 24 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN UTAH THIS INCLUDES THE CITY OF ST GEORGE * UNTIL 415 PM MDT * AT 332 PM MDT(232 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES SOUTHEAST OF LA VERKIN TO 14 MILES SOUTHWEST OF SANTA CLARA...OR FROM 23 MILES EAST OF ST GEORGE TO 15 MILES WEST OF ST GEORGE...MOVING NORTH AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... OVER RURAL CENTRAL WASHINGTON COUNTY AT 400 PM MDT THIS STORM IS PRODUCING DAMAGING WINDS OF 60 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3737 11300 3737 11402 3701 11403 3702 11288
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:57 PM MDT, 47 minutes earlier.
Area forecast discussion, Jul 24, 2:57 PM MDT, 47 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 257 PM MDT THU JUL 24 2003 .SYNOPSIS...UTAH WILL BE UNDER A VERY WARM...MOIST AND UNSTABLE SOUTHWEST FLOW THROUGH THE WEEKEND. THE NORTH WILL STABILIZE EARLY NEXT WEEK. .DISCUSSION...MOISTURE CONTINUES TO STREAM NORTH ACROSS THE GREAT BASIN. UTAH STILL ON THE EASTERN EDGE OF MAIN PLUME BUT THAT WILL CHANGE AS THE HIGH GIVES WAY TO THE INCOMING SHORTWAVE ENERGY OVER THE PACIFIC NORTHWEST. TODAY BREEZY SOUTHERLY SURFACE WINDS HAVE DEVELOPED ACROSS WESTERN UTAH. THIS HAS PUSHED THE LAKE BREEZE FRONT INTO IDAHO AND WYOMING...STABILIZING THE NORTHERN PORTIONS OF THE AREA. WEST DESERTS AND EASTERN DESERT BASINS WILL DE-STABILIZE TONIGHT. RELATIVE HUMIDITY REMAINS HIGH ENOUGH THAT NO FIRE WEATHER WARNINGS NEEDED EVEN WITH BREEZY WINDS. MEANWHILE AREA OF THUNDERSTORMS IS MOVING INTO SOUTHWEST UTAH. THESE WILL LIKELY TRACK NORTH ACROSS WESTERN UTAH THROUGH THE NIGHT. DRYING IN ARIZONA ON THE WATER VAPOR LOOP INDICATES SHORTWAVE SUPPORT FOR THAT CLUSTER. FARTHER NORTHWEST A FRONTAL ZONE HAS DEVELOPED OVER SOUTHEAST OREGON AND IDAHO. THIS IS PROGGED TO PUSH TO NORTHWEST UTAH FRIDAY EVENING AND STALL OVER THE LAKE THROUGH SATURDAY MORNING. THIS WILL BE A FOCUSING MECHANISM TO WORK ON AVAILABLE MOISTURE...SUPPORTED BY WEAK JET DYNAMICS. RAISED POPS FOR SATURDAY AND SUNDAY AND LOWERED TEMPERATURES BUT MAY NEED TO FURTHER ADJUST THE GRIDS IN THAT DIRECTION. SUNDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE ALOFT REBOUNDS WEST OF UTAH WITH A NORTHERLY FLOW ALOFT STABILIZING NORTHERN UTAH. DEEP MOISTURE REMAINS ENTRENCHED IN SOUTHERN UTAH SO NEED TO CONTINUE WITH DAILY MENTION OF SHOWERS DOWN SOUTH. SLC 3234 CDC 4222 GIBSON .SLC...NONE.
Hazardous weather outlook, Jul 24, 7:00 AM MDT, 8 hours 44 minutes before
IDZ024-025-UTZ001>021-WYZ021-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT THU JUL 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WCJIN-WYSW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:41 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.